Heroin Abuse

Heroin abuse has several routes of administration that rapidly deliver the drug to the brain: injection, snorting/sniffing or smoking the drug. Injecting is the use of a needle to administer the drug directly into the bloodstream. Snorting is the process of inhaling heroin powder through the nose, where it is absorbed into the bloodstream through the nasal tissues. Smoking involves inhaling heroin smoke into the lungs. All three methods of heroin abuse can lead to addiction and other severe health problems.

Heroin enters the brain, where it is converted to morphine and binds to receptors known as opioid receptors. These receptors are located in many areas of the brain (and in the body), especially those involved in the perception of pain and in reward. Opioid receptors are also located in the brain stem important for automatic processes critical for life, such as breathing (respiration), blood pressure, and arousal. Heroin overdoses frequently involve a suppression of respiration.

After an intravenous injection of heroin, users report feeling a surge of euphoria ("rush") accompanied by dry mouth, a warm flushing of the skin, heaviness of the extremities, and clouded mental functioning. Following this initial euphoria, the user goes "on the nod," an alternately wakeful and drowsy state. Users who do not inject the drug may not experience the initial rush, but other effects are the same.

Symptoms of heroin abuse include but are not limited to:

  • Bored, "I don't care" attitude.
  • Car accidents, fender benders, household accidents.
  • Change in activities, loss of interest in things that were once important before.
  • Change in overall attitude / personality with no other identifiable cause.
  • Change in personal grooming habits.
  • Changes in friends, new hang-outs, avoidance of old crowd, new friends are drug users.
  • Changes in habits at home, loss of interest in family and family activities.
  • Chronic dishonesty.
  • Collapsed veins - Injecting repeatedly into the same vein over and over again will cause the vein to collapse or "blow out". After a period of time, all veins in the arms may be blown out. At that point, the addict usually turns to veins located behind the knee or on the back of the hands.
  • Defensiveness, temper tantrums, resentful behavior (everything's a hassle).
  • Difficulty in paying attention, forgetfulness.
  • Drop in school or work performance, skips or is late to school or work.
  • Excessive need for privacy, keeps door locked or closed, won't let people in.
  • Lack of motivation, energy, self-esteem, discipline.
  • One of the common symptoms of heroin abuse is paranoia. Heroin addiction often causes users to become suspiciousness just about everyone and everything.
  • Pupils of the eyes are very small in reduced lighting conditions when pupils normally dilate.
  • Secretive or suspicious behavior.
  • Symptoms of heroin abuse may show up as an increase or decrease in appetite, changes in eating habits, unexplained weight loss or gain.
  • Track marks - If a person is right handed, he normally uses his right hand to inject himself in the left arm and left handed person normally injects into the right arm. As the tracks become progressively more visible, addicts will often wear long sleeves to hide the marks.
  • Trouble with the police.
  • Unexplained moodiness, irritability, or nervousness.
  • Unexplained need for money, can't explain where money goes, stealing.
  • Violent temper or bizarre behavior.

When someone becomes a heroin addict, the symptoms of heroin abuse show up as a loss of interest in their daily activities. Their life is spent using heroin or focused on obtaining more heroin. As their use progresses, addicts find that their tolerance continues to increase. This causes them to ingest more and more heroin to achieve the rush or high that they are looking for. As with other drugs of addiction, the symptoms of heroin abuse are show up as the addict having trouble keeping their jobs and maintaining personal relationships. As their use becomes a priority in their lives their bank accounts begin to dwindle. It is not unusual for a heroin addict to spend upwards of $100-$200 dollars a day to feed their addiction.

Heroin abuse is associated with serious health conditions, including fatal overdose, spontaneous abortion, and particularly in users who inject the drug infectious diseases, including HIV/AIDS and hepatitis. Chronic users may develop collapsed veins, infection of the heart lining and valves, abscesses, and liver or kidney disease. Pulmonary complications, including various types of pneumonia, may result from the poor health of the abuser as well as from heroin's depressing effects on respiration. In addition to the effects of the drug itself, street heroin often contains toxic contaminants or additives that can clog blood vessels leading to the lungs, liver, kidneys, or brain, causing permanent damage to vital organs.

Chronic heroin abuse leads to physical dependence, a state in which the body has adapted to the presence of the drug. If a dependent user reduces or stops use of the drug abruptly, he or she may experience severe symptoms of withdrawal. These symptoms which can begin as early as a few hours after the last drug administration can include restlessness, muscle and bone pain, insomnia, diarrhea and vomiting, cold flashes with goose bumps ("cold turkey"), and kicking movements ("kicking the habit"). Users also experience severe craving for the drug during withdrawal, which can precipitate continued abuse and/or relapse. Major withdrawal symptoms peak between 48 and 72 hours after the last dose of the drug and typically subside after about 1 week. Some individuals, however, may show persistent withdrawal symptoms for months. Although heroin withdrawal is considered less dangerous than alcohol or barbiturate withdrawal, sudden withdrawal by heavily dependent users who are in poor health is occasionally fatal. In addition, heroin craving can persist years after drug cessation, particularly upon exposure to triggers such as stress or people, places, and things associated with drug use.

Heroin abuse during pregnancy, together with related factors like poor nutrition and inadequate prenatal care, has been associated with adverse consequences including low birth weight, an important risk factor for later developmental delay. If the mother is regularly abusing the drug, the infant may be born physically dependent on heroin and could suffer from serious medical complications requiring hospitalization.



  • Severe weight loss is a common side effect of using heroin.

  • Feelings of a .rush. occur when abusing heroin.

  • A number of people who have AIDS and hepatitis C contracted their diseases from heroin use.

  • The uncomfortable symptoms of heroin withdrawal can lead many to grow highly irritable.

  • Learning new things is hard for heroin users to do.

  • Major withdrawal symptoms of heroin use peak between 48 and 72 hours after the last dose.

  • Heroin use symptoms may lead to liver disease, heart ailments and blood pressure issues.

  • Individuals who withdrawal from heroin may feel feverish.

Add To Favorites!
Print This Page.
Send This to a Friend!